Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 55, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 17, 2023, 5:02 AM EST for Meriwether County, Pike County, Spalding County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2023, 5:02 AM EST (10:02 UTC)
- Expired
- Feb 17, 2023, 5:18 AM EST
- In force
- 16 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Meriwether County, GA, Pike County, GA, Spalding County, GA
The radar
The Atlanta radar (KFFC), 19 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WUUS52 KFFC 171002
SVRFFC
GAC199-231-255-171030-
/O.NEW.KFFC.SV.W.0055.230217T1002Z-230217T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
502 AM EST Fri Feb 17 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Spalding County in west central Georgia...
Northeastern Meriwether County in west central Georgia...
Northern Pike County in west central Georgia...
* Until 530 AM EST.
* At 502 AM EST, a severe thunderstorm was located over Rocky Mount,
or 10 miles north of Greenville, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Griffin, Williamson, East Griffin, Highland Mills, Rocky Mount,
Experiment, Vaughn, Hollonville, Alvaton, Rover, Digbey, Zetella
and Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3322 8461 3322 8451 3325 8451 3326 8450
3326 8443 3329 8442 3332 8433 3328 8419
3319 8423 3319 8425 3315 8425 3312 8468
3319 8470
TIME...MOT...LOC 1002Z 253DEG 44KT 3317 8465
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
054
WWUS52 KFFC 171009
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
509 AM EST Fri Feb 17 2023
GAC199-231-255-171030-
/O.CON.KFFC.SV.W.0055.000000T0000Z-230217T1030Z/
Spalding GA-Meriwether GA-Pike GA-
509 AM EST Fri Feb 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EST
FOR CENTRAL SPALDING...NORTHEASTERN MERIWETHER AND NORTH CENTRAL PIKE
COUNTIES...
At 508 AM EST, a severe thunderstorm was located near Alvaton, or 14
miles northeast of Greenville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Griffin, East Griffin, Highland Mills, Rover, Digbey, Experiment,
Zetella and Vaughn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3321 8460 3322 8451 3325 8451 3326 8450
3326 8443 3329 8442 3332 8433 3328 8419
3320 8423 3317 8460
TIME...MOT...LOC 1008Z 249DEG 39KT 3320 8458
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$922
WWUS52 KFFC 171018
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
518 AM EST Fri Feb 17 2023
GAC199-231-255-171028-
/O.CAN.KFFC.SV.W.0055.000000T0000Z-230217T1030Z/
Spalding GA-Meriwether GA-Pike GA-
518 AM EST Fri Feb 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPALDING...
NORTHEASTERN MERIWETHER AND NORTH CENTRAL PIKE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3321 8460 3322 8451 3325 8451 3326 8450
3326 8443 3329 8442 3332 8433 3328 8419
3320 8423 3317 8460
TIME...MOT...LOC 1018Z 253DEG 44KT 3324 8443
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:47 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 17, 3:47 AM EST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 347 AM EST Fri Feb 17 2023 ...Morning Area Forecast Discussion... .SHORT TERM... (Today through Saturday) Issued at 346 AM EST Fri Feb 17 2023 Main forecast concern in the short term period is heavy rain and flooding this morning. Rain continues to fall over N and NW Georgia and gage and radar estimates amounts over 2.5 inches since 6 PM last night. Only one river gage above flood stage (New England in Dade County) but likely several small creeks and streams going up steadily. Will continue to monitor for possible flood watch but have seen higher rain rates now starting to slowly shift south and east. Models still want to weaken larger scale lift this morning so as rain progresses, rain rates should continue to decrease. Deep convection has been weaker than forecast last night and remains weak this morning (no one here is complaining). Both total lightning network pulses and GOES-16 FED showing no electrical activity last 2 hours, even over southern AL where SPC mesoanalyses shows MLCAPE values 500-1000 J/kg trying to nose up into WC GA. Line of high reflectivity lining up with cold front at the time of this writing. Expect this line to persist for next few hours bringing strong wind gusts up to 40 mph this morning for 15-30 minutes as the line moves thru, mainly over WC GA and south ATL metro into western parts of middle GA. Will handle this with short-fuse SPS products as needed. Once front moves thru, strong cold advection expected with steady to falling temps during the day. Clearing should follow a few hours behind fropa. NW winds will increase to 15-20 mph with gusts near 30. Not enough for a wind advisory but will need to watch this today. Dry and cold tonight with low in the 20s to low 30s area wide. Mild and dry on Saturday. May need to monitor for possible fire danger conditions on Saturday. SNELSON && .LONG TERM... (Saturday night through Thursday) Issued at 346 AM EST Fri Feb 17 2023 Not much change noted in the latest model runs compared to what was seen yesterday. Thankfully the first half of the long term forecast will be largely uneventful. Dry and tranquil weather conditions will persist through at least the early part of next week as a result of high pressure. Though as high pressure slowly slides east on Monday, moisture and and much warmer air will start to stream back into the region. Zonal flow will largely be in play through much of next week and a few weak impulses will transverse through the flow resulting in the potential for rain late Monday through late week. Given weak dynamics and a lack of forcing did not mention any thunder chances at this time through the extended. Global ensembles (GEFS/ECMWF) still suggest the possibility of QPF (6-hr) generally a tenth of an inch or less across portions of far North GA, with some members noted a few tenths higher. Overall, still a good amount of uncertainty for next week as far as rainfall coverage and amounts. Similar to the previous long term forecast, maintained slight chance to chance PoPs for areas of North and north-central GA most of next week. In addition to rain, a warming trend will begin, with Sunday being the 'coolest day with highs in the 60s. By mid- to late week temperatures will reach the upper 70s to near 80s across south GA. Low temperatures will start out in the 30s on Sunday night to the 60s by mid-week. 07 && .AVIATION... (06Z TAFS) Issued at 1240 AM EST Fri Feb 17 2023 IFR cigs moving in next few hours with mostly light rain and only MVFR 4-6SM vsbys. TSRA so far has been very isolated and expected expected coverage rest of the night not enough to include in forecast. IFR cigs lift to MVFR the SKC fairly quickly after frontal passage as sfc winds increase to 13-16 G21-27kts and shift from S to W the NW. //ATL Confidence...06Z Update... Medium-High on IFR cig timing and TSRA likelihood. High on all other elements. SNELSON && .PRELIMINARY POINT TEMPS/POPS... Athens 64 29 56 35 / 80 0 0 0 Atlanta 56 29 54 37 / 80 0 0 0 Blairsville 48 23 56 33 / 60 0 0 0 Cartersville 52 26 55 35 / 60 0 0 0 Columbus 61 30 58 36 / 70 0 0 0 Gainesville 58 30 54 35 / 70 0 0 0 Macon 68 31 58 36 / 90 0 0 0 Rome 51 28 56 36 / 30 0 0 0 Peachtree City 57 28 56 35 / 80 0 0 0 Vidalia 71 34 58 38 / 80 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SNELSON LONG TERM....07 AVIATION...SNELSON
Hazardous weather outlook, Feb 17, 5:02 AM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 502 AM EST Fri Feb 17 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 502 AM EST Fri Feb 17 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A cold front will continue to push through north and central Georgia this morning bringing a line showers and isolated thunderstorms to the area. The main threats from any strong storms will be gusty winds, an isolated tornado, frequent lightning strikes, and periods of heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... No hazardous weather expected Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 9:11 PM EST | Special Weather Statement | FFC | Dade, Walker | 49 min |
| Feb 17, 2:14 AM EST | River Flood Warning | FFC | Dade | 27 hr |
| Feb 17, 6:21 AM EST | River Flood Warning | FFC | Cobb | 3 hr |
| Feb 17, 6:28 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 5 hr |
| Feb 17, 7:53 AM EST | Special Weather Statement | FFC | Bleckley, Crisp, Dooly, Pulaski | 22 min |
| Feb 17, 8:29 AM EST | River Flood Warning | FFC | Forsyth | 7 hr |
| Feb 17, 1:26 PM EST | Wind Advisory | FFC | Banks, Barrow, Cherokee, Clarke, Clayton, Cobb and 21 more | 12 hr |
| Feb 17, 3:35 PM EST | River Flood Warning | FFC | Whitfield | 40 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.